Friday, 23 June 2017

10 drugs that can make you antidepressants weight gain.

10 drugs that can make you antidepressants weight gain.

  10 drugs that can make you antidepressants weight gain.


1) Paxil (paroxetine)

Selective serotonin reuptake inhibitors (SSRIs) generally don't cause weight gain because the antidepressants boost serotonin, which helps you feel full. Paxil is an exception.
Paxil is one of the best anxiety treatments, but if you gain weight while using it you could talk with a doctor about switching to a more weight-neutral SSRI such as Prozac or Zoloft, says Louis Aronne, MD, director of the Comprehensive Weight Control Program at New York-Presbyterian/Weill Cornell Medical Center, in New York City. (Dr. Aronne is a consultant for the maker of Paxil.)

2) Depakote (valproic acid)

Depakote is used to treat bipolar disorder and seizures, and prevent migraines.
A 2007 study of epilepsy patients found that 44% of women and 24% of men gained 11 pounds or more while taking Depakote for about a year. The drug affects proteins involved in appetite and metabolism, although it's not clear why it appears to affect women more than men.
Lithium, another mood stabilizer for treating bipolar disorder, is also associated with weight gain, albeit less than Depakote.


Photo: Getty Images

3) Zyprexa (olanzapine)

Atypical antipsychotics, such as Zyprexa and Clozaril (clozapine), can pile on the pounds. A 2005 study found that 30% of people on Zyprexa gained 7% or more of their body weight within 18 months.
These drugs, used for schizophrenia and bipolar disorder, have potent antihistamine activity and inhibit serotonin, which may trigger weight gain.
The diabetes drug metformin may help keep weight off, as can switching to weight-neutral antipsychotics like Geodon (ziprasidone) and Abilify (aripiprazole).

4) Migraine-prevention meds

There are a variety of medications given for migraine headache prevention, says Agarwal, and many of them cause weight gain (tricyclic antidepressants and antiseizure and blood pressure medications are the biggest culprits).

What to do: If you have such severe migraines that you require daily medication, ask your doctor if you might be able to take an as-needed alternative, says Agarwal. "However, if you do this, it's even more important to figure out your triggers and steer clear of them completely," she says. For example, if you know red wine can set off a bad migraine, cut it out of your diet. "Sure, it can be tough to make these lifestyle changes, but the upside is that you're treating the root cause of the problem

5) Steroids

The key with this class of medications is to be on them for the shortest time possible to treat your condition, says Agarwal. "These medications tend to cause insomnia, increased appetite, and water retention," she says—a perfect storm for piling on the pounds. Hall adds that in her experience, around 75 percent of patients who take prednisone (a common prescription steroid) for an extended period of time gain weight.

What to do: Ask your doctor to put you on the shortest, most effective dose you can take, says Agarwal. And while you're taking a steroid, do what you can to prioritize good sleep (for example, avoid screen time a couple of hours before bedtime) so you have the best shot at sidestepping steroid-induced insomnia, which can prompt a big boost in your appetite.

  10 drugs that can make you antidepressants weight gain.

6) Some monoamine oxidase inhibitors (MAOIs)

Monoamine oxidase inhibitors (MAOIs) were the first class of antidepressants to be developed. MAOIs that cause weight gain include:
  • phenelzine (Nardil)
  • isocarboxazid (Marplan)
  • tranylcypromine (Parnate)
Due to certain side effects and safety concerns, MAOIs are most often prescribed when other antidepressants don’t work. Of the three MAOIs listed above, phenelzine is the most likely to result in weight gain, according to a 1988 review.
A newer formulation of an MAOI known as selegiline (Emsam), on the other hand, has been shown to actually result in weight loss during treatment. Emsam is a transdermal medication that is applied to the skin with a patch.

7) Long-term use of certain selective serotonin reuptake inhibitors (SSRIs)

SSRIs are the most commonly prescribed class of depression drugs. Long-term use of the following SSRIs may cause weight gain:
  • paroxetine (Paxil, Pexeva, Brisdelle)
  • sertraline (Zoloft)
  • fluoxetine (Prozac)
  • citalopram (Celexa)
Although some SSRIs are associated with weight loss at first, long-term use of SSRIs is mostly linked to weight gain. Long-term use is considered treatment that lasts longer than six months.
Of the SSRIs listed above, paroxetine is most commonly associated with weight gain with both long-term and short-term use.



8) Eating disturbances related to depression

It is ironic that depression on its own can lead to massive weight gain or serious weight loss depending on how the individual patient reacts to his or her illness. When a patient who is suffering from depression starts taking antidepressants, these medications (i.e. tricyclic antidepressants, MAOIs and other antidepressants which do not fall into these 2 categories), can also cause an increase in appetite and body weight.
It is, therefore, important that the body weight of patients with depression should be monitored on a regular basis. Patients who are already overweight or obese may gain even more weight when they receive treatment, while patients who are underweight as a result of their depression may regain their normal weight.
When a depressed patient becomes overweight either due to his/her condition or the necessary drug treatment, this can further exacerbate the depression and cause serious distress. Some patients become reclusive because they cannot bear anyone seeing how much weight they have gained. Other patients may decide to stop taking their medications which could lead to worsening of the depression to such an extent that the patient may commit suicide.
It is essential that patients with depression should never, ever stop taking their medications without discussing this step with the prescribing doctor. Tell your doctor about your concerns relating to the fact that you have gained weight since commencing treatment and ask him or her to help you find a solution. Your doctor must determine the solution and any changes that may need to be made to your drug treatment should only be attempted under his/her strict supervision.

9) Eating disturbances related to hormones

Many members of the public complain that they have gained weight after taking corticosteroids for asthma or skin conditions or any other illness where cortisone has to be prescribed. Medications containing male and female hormones can also either cause weight gain or weight loss in patients. It is interesting to note that human growth hormone, which is so often mentioned as “the injection” to promote weight loss in fad slimming regimens, is listed as a hormone that can cause weight gain.
As most women know, taking female hormones for contraceptive, fertility or anti-menopausal treatment can cause weight gain or weight loss, as determined by the patient’s individual reaction.

10) Remeron (mirtazapine)

Remeron is an alpha-2 receptor blocker, an antidepressant that is sometimes administered to people—emaciated folks–who need to gain weight. One set of studies indicated that most patients gain weight on Remeron after the first four weeks of treatment.

  10 drugs that can make you antidepressants weight gain.






June 23, 2017 / by / 0 Comments

No comments:

Post a Comment